North Carolina, 2017Damaging Wind in North Carolina, May 28, 2017
May 28, 2017 · NWS MHX · 1 event in 1 county or zone
An isolated severe thunderstorm blew down several trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm blew down several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 28, 2:22 PM EST, 48 minutes earlier.
Area forecast discussion, May 28, 2:22 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
322 PM EDT Sun May 28 2017
.SYNOPSIS...
A weak frontal boundary will lift back north this evening.
A stronger front will approach from the northwest Monday and
Tuesday, and stall along the coast through the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 315 PM Sunday...Cluster of convection has developed along
and just north of the Albemarle Sound near surface low located
along the NC/VA border and weak convergence along frontal
boundary that is slowly moving north toward VA. Rest of the
area remains fairly well capped despite strong instability and
plentiful solar heating. Latest run of the 3km HRRR shows
additional convection to develop across the central and southern
CWA around 02z or so. Will forecast scattered PoPs with the
higher values inland through after midnight with precipitation
rapidly dissipating in the post-midnight hours. CAPE values at
or above 3000 J/kg and LI's in the -5 to -6 range will continue
for the next few hours and any storms that are able to develop
in our inland areas could quickly become strong to severe. High
winds remain the primary threat given fairly high freezing
levels/wet- bulb zeroes heights this evening. Another mid-summer
night in terms of temperatures expected with lows in the
low/mid 70s over most areas.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 315 PM Sunday...In many ways, Monday will be a repeat of
today with a capping inversion keeping the convection at bay
until later in the afternoon or evening hours per latest 3km NAM
and GFS. The entire CWA remains in a Slight Risk of Severe
thunderstorms and would again expect strong gusty winds to be
the primary threat. Maintained PoPs in the 30-40 percent range
for Monday afternoon and evening. MOS numbers and 850
temperatures show that Memorial Day could be the warmest day of
the year so far for some spots, especially near the coast where
highs could approach 90 degrees with even mid/upper 80s over the
central and northern Outer Banks.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 AM Sunday...Did not make any significant changes to the
extended period forecast with this update. An unsettled pattern will
be the rule through the extended period as shortwaves/disturbances
move through the region aloft, with a weak front lingering across or
near the area. These features will lead to continued low confidence
through the period due to timing and exact locations of
shortwaves/frontal boundaries across area.
Monday-Monday Night...Expect a mostly dry start to the day Monday
with increasing chances of convection in the afternoon associated
with an approaching shortwave. There will also be a weak front
approaching the area. GFS/ECMWF forecast soundings indicate MUCAPE
values of 1500-2500 with deep layer shear (0-6km) increasing to near
50 KT, thus concern for strong to severe storms remains. SPC
continues to keep the area in a Slight Risk of severe for their Day
2 Outlook. Kept PoPs in 30 to 40 percent range in the afternoon and
into the overnight. Guidance indicates max temps 90-94 inland, with
mid to upper 80s along the coast. Lows Monday night remaining muggy
70-74.
Tuesday-Tuesday night...The frontal boundary is expected to
stall across the area Tuesday morning, and wash out across area
with additional short wave energy resulting in another period
of mainly diurnally driven showers and thunderstorms. Tuesday
afternoon convection could be similar to or exceed Monday's
activity, mainly because of better moisture focused along the
stalled front and channeled shortwave/vorticity over the region
coincident with peak afternoon heating. More cloud cover and
lower thicknesses will keep max temps mainly in the 80s. Lows
Tuesday night 66-70 inland to lower 70s coast. SPC has the entire
area again under a slight risk of severe for their Day 3 Outlook
with continued instability and shear.
Wednesday-Saturday...Low confidence for this forecast period due to
poor model continuity. Generally only made minor tweaks following
closely with WPC preferences. The 00Z GFS continues the wet trend
for Wednesday and Wednesday night, though the ECMWF still suggests
the stalled boundary may be farther offshore. Drying trend for
Thursday looks good with front off coast. Higher chance PoPs for
Friday with front lifting back north, helping to focus moisture over
the area through Saturday. Max temps generally in the mid 80s
through the period. Lows from mid 60s to lower 70s.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/
As of 315 PM Sunday...Still anticipate mostly VFR conditions
through this TAF cycle. Some scattered convective activity
expected later this evening but some question as to the amount
of coverage, but think any reductions to ceilings and vsbys will
be short-lived. Gusty SW winds this afternoon will become W/WNW
and diminish by late tonight and Monday morning. Light mixing
should preclude most fog overnight.
Long Term /Monday through Thursday/
As of 330 AM Sunday ...Expect periods of sub-VFR with
convective activity each afternoon and evening from Monday
through Thursday. Less coverage for Thursday.
&&
.MARINE...
Short Term /Tonight and Monday/
As of 320 PM Sunday...Winds are a bit gusty over the central and
southern waters and Pamlico Sound and will bump up winds to
15-20 knots through the evening before winds become more
westerly and drop off to 10-15 knots later tonight and Monday.
Per local NWPS/SWAN guidance, seas should remain in the 2 to 4
foot range through the forecast period.
Long Term /Monday through Thursday/
As of 330 AM Sunday...The period will experience zonal flow
with weak disturbances aloft and a front lingering near or into
the area. Specifics are difficult to forecast with regard to the
frontal location. Do not have much confidence to times that
occurs, except that by Thursday the front should push through
at least the northern waters for a brief period. The southern
half of waters will mainly see SW winds 5-15 knots during period
but northern waters will see some periods of shifting winds but
with speeds less than 15 knots. Southern waters will see some
periods of seas building to 4 feet for outer portions with
stronger SW winds around 15 knots, otherwise seas mainly 2-3
feet during the extended period. NWPS and Wavewatch in good
agreement through the medium range, with Wavewatch appearing
reasonable for the extended seas forecast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...DAG
AVIATION...DAG/CTC
MARINE...DAG/CTC
Hazardous weather outlook, May 28, 3:29 AM EST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Sun May 28 2017
NCZ095-098-103-104-290830-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
429 AM EDT Sun May 28 2017
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING south of Rodanthe...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Scattered strong to possibly severe thunderstorms are expected this
afternoon and evening. The main threats will be damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered strong to severe thunderstorms are possible each afternoon
and evening on Monday and Tuesday. The main threats will be damaging
winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-090>094-290830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
429 AM EDT Sun May 28 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Scattered strong to possibly severe thunderstorms are expected this
afternoon and evening. The main threats will be damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered strong to severe thunderstorms are possible each afternoon
and evening on Monday and Tuesday. The main threats will be damaging
winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 2:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
343 PM EDT SUN MAY 28 2017
NCZ103-282030-
Outer Banks Dare-
343 PM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...
At 342 PM EDT, a strong thunderstorm was located near Point Harbor,
or 12 miles south of Grandy, moving east at 40 mph.
Winds in excess of 45 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kill Devil Hills, Southern Shores, Wright Brothers National Monument,
Duck Coe Pier, Nags Head Fishing Pier and Avalon Pier.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3595 7545 3599 7600 3618 7598 3616 7591
3614 7589 3614 7587 3612 7587 3611 7585
3607 7580 3608 7579 3609 7574 3612 7575
3613 7575 3611 7574 3614 7575 3621 7577
3622 7556
TIME...MOT...LOC 1942Z 281DEG 42KT 3607 7592
27Thunderstorm Wind, Dare
- When
- May 28, 3:10 PM EST
- Where
- Dare County, 1.12 mi W of Kitty Hawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 36.070, -75.720
Several trees were blown down on Kitty Hawk Rd. The time was estimated by based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702326.